cyclophosphamide?

Hi everyone,

My renal consultant and rheumatologist have been monitoring me for quite a while now but are concerned that my condition is still not controlled. I have SLE, lupus nephritis, raynauds phenomenon and a mixed connective tissue disorder, but it is obviously the lupus nephritis they are focusing on. They had put me on the following medication: hydroxychloroquinine, nifedipine, warfarin and mycophenalate, however due to the lack of change they want to change my treatment to cyclophosphamide.

Now, I googled (I always do, though I know I shouldn't) and the fact that it is also a chemotherapy has pretty much scared me straightaway! I know that may sound silly but still. So I was just wondering whether anyone else on here is having cyclophosphamide as treatment? if so how are you coping with it? one of my worries is hair loss and I know that really in comparison to my kidneys it should be the least of my worries but I am just a typical 18 year old girl and it is a concern for me.

So if anyone is willing to share how they've found it I'd be very grateful!

Thank you (:

Last edited by

16 Replies

oldestnewest
  • Hi Priya-S,

    I don't have any personal experience of having cyclophosamide but believe it to be well tolerated and it appears not to cause as much hairloss as other chemo drugs.

    If you don't get a lot of responses on here then have a look on the Vasculitis UK Health Unlocked site. They have a lot of postings regarding cyclo as it is a pretty standard treatment for Vasculitis.

    Best wishes

    Keyes

  • Okay, great.

    Thank you for replying!(:

  • Hi

    I had cyclophosomide three years ago and did not experience any problems. You have to take steroids first then you have the cyclophosomide after on the same day. I would only advise to take some sweets because I had a sensation of tasting metal in my mouth.

    Unfortunately the treatment did not work for me but I did find I had a significant burst of energy and cleaned of the garage lol. All the best.

  • I had two courses of cyclone a year ago and I did loose some hair but I decided to wear a wig during that time so it wouldn't upset me to see when people comment on my hair loss. The first course I had in 2011 and I had the extra steroid given as an infusion the day before the cyclone but it made me look as if someone had blown me up I just didn't recognise my image in the mirror so the next course I refuse the steroid as I did stay away from public places so I know I wouldn't catch any colds and germs.

    However the second course of cyclone did make me feel awful when it was been administered and I was told the more you have the worst you feel when having it so I did not have it again last year.

    After each course I did feel better for for a few weeks and then back to square one. I have Mixed Connective Tissue Disorder with all the symptoms that goes with lupus and Pulmonary Fibrosis

  • I did an 8 month course of Cycliphosphamide last year and yes it is a form of chemotherapy and I felt pretty crap for about 24 hours after each infusion but my kidney function has stabilised - and I'm now in remission. I didn't suffer from hair loss but I had mild alopecia before starting but the treatment didn't make it worse. I hope this helps you

  • Thank you all so much, for replying. I really do appreciate it.

    Best wishes,

    Priya

  • I had a course of cyclophosphamide 18 months ago, i was 19 at the time.

    I had 6 infusions in total, and the first couple i tolerated relatively well but it seemed the more infusions i had the more nausea and feeling like crap i had, and by the time i had the last one it was pretty awful. Luckily, these feelings only really lasted a couple of days at most. I did have some hair loss, but barely noticeable.

    I don't know if the way i had mine was standard, but it only ever took a few minutes for me to have the infusion. They just injected it into a line very slowly. Whilst that was happening i would feel really flushed and dizzy, but it would only last as long as infusion so not very long.

    All this was happening during my second year of uni, and i still managed to get through it ok. It may have been horrible at the time but i've been relatively symptom free since January last year now, so it has really worked well for me.

    Hope everything goes okay with you.

  • Thank you, it's great to hear that you managed to handle uni too, i'm currently in my first year so it was lingering in the back of my mind about how i'd cope with it alongside my second year of uni.

  • If you haven't already, you should get in contact with the disability service at your uni. I did, and i went through an assessment where i basically told them about my difficulties and limitations. I ended up getting a lot of things to help me out, and i'm also given extra time in exams and get to type them on a computer because my joints hurt when writing. It's definitely worth doing, even just so they're aware for when you might need their help.

  • Okay, I'll definitely look into this when I start back.

    Thank you (:

  • Hi

    I have been where you are now - SLE, and much more - Cyclophosamide for a course of 6 months to save both my kidneys.

    I will not lie to you - for me it was awful, sick, very sick for the best part of the whole 6 months, lost my hair - everywhere, yes, everywhere... and unfortunately it did not work for me, my kidneys failed at the end of the treatment within 2 months.

    However, I must stress that this was the only option left for me at this time and I took it with hope in my heart.

    It is not the same for everyone, I have a complex set of symptons that cause more trouble than one thing at at time, there are people who will tell you that they had no trouble at all and it worked well. Go them, I wish I had been one of them..... You asked for xperiences and this was mine.

    I would not recommend it unless there are NO alternatives.

    I went on to have dialysis for 3 years and my health deteriorated until I recieved the gift of a transplant in 2011. I may not be free of this awful disease, lupus or have a fully fuctioning kidney (30%) and only 1, BUT I am extremly grateful to be here especially as Lupus has just caused Septicimia and Viral Menangitis by hiding it in my system until I passed out with a tempreture of 40.8.... yet another 3 weeks in a hospital bed.

    Life can be a shit, but the sun always shines, you just cant see it sometimes.

    If you feel that his treatment would be benificial to you then you have to take the opportunity with both hands

    and run with it, because if it had worked for me, I would not have lost my kidneys, had a transplant and still be in practically the same position as I was pre Cyclo.

    Think hard, get peoples opinion, they are extremly helpful and understanding here and make an informed choice. Mine is only one story.

    May I send you love, hugs, happiness and the foresight to look at things with an open mind.

    Whatever you choose to do, my heart is with you all the time.

    XXXX

  • Thank you so much for sharing and for your kind thoughts, I'm very grateful!

    Best wishes

    xx

  • When my daughter when diagnosed last year (she is 12 now), she had three rounds of Cyclophosphamide due to Lupus Nephritis. She had fluid therapy for 6.5 hours after the Chemo drug which seemed to help. She was also given anti-sickness tablets to take for three or four days after the treatment. She tolerated it very well, but did lose her hair over time. Fortunately, it came out very slowly and evenly so that by the time her original hair was very thin, her new hair had grown through. She had the last few stragglers cut off and loves her new short do! I understand that the hair loss is as scary as the treatment itself, especially at your age, just ask your specialists all the questions you can think of and for anything they can give you to make it easier.

    Best of luck with everything xx

  • Thank you xx

  • I had cyclophosphamide treatment in 1998, but it did not work for me. I only had a few weeks treatment but it made me ill. I had lost some of my hair, the steroids that you take before hand, made me gain weight. I was dizzy. But it didn't save my kidneys. I had to have 6 years of diaylsis before i eventually had a transplant in 2010 which is now still working. Good luck with everything.

  • Back in 1994 i was put on Cyclo as I was a day away from needing a kidney transplant so the Doctor decided he wanted to use strong drugs to protect my Kidneys. It may have made me feel a bit sick or it could have been the 10 or so other drugs I was on at the time. The nausea did not last long it was for only a few days.

    I was on Cyclo for around 2 and half years. I would say I found this out after being on them for about a 18 months that it can render you permantely sterile. Something I was not told about and found out when I bought a medicne encyclopedia, just check with the doctor about this. For me it worked as my kidneys are a lot better than they should be and my kidneys are probably good for at least another 20 years or so.

You may also like...